A 53-year-old man was admitted to our hospital with anterior chest pain and difficulty swallowing. Computed tomography revealed significant esophageal wall thickening. Esophageal intraluminal manometry revealed uncoordinated contraction and strong peristaltic pressure associated with the chest pain. The patient was subsequently diagnosed with diffuse esophageal spasm (DES). His serum immunoglobulin E level was high, and peripheral blood eosinophilia was observed. No eosinophilic infiltration was detected in the esophageal mucosa on endoscopic biopsy. It was presumed that this case of DES was induced by allergic disease. Treatment with 30 mg of oral prednisolone led to a prompt resolution of symptoms;the thickness of the esophageal wall decreased, and the simultaneous contractions disappeared. However, given the presence of a strong peristaltic wave, nutcracker esophagus (NE) was also suspected. This was a rare case of atypical DES induced by allergic disease and associated with NE.
A 69-year-old man with disseminated peritoneal gastrointestinal stromal tumor (GIST) developed tumor lysis syndrome (TLS) during imatinib therapy. Although the TLS improved after imatinib therapy was discontinued, the tumor growth accelerated. Therefore, imatinib therapy was restarted at a reduced dose, and a TLS prevention strategy was implemented that involved aggressive hydration and therapy with rasburicase and allopurinol. The tumor almost completely diminished without recurrence of TLS, and the patient has been in remission for 26 months. In the 2 previously reported cases of GIST with TLS, none of the patients survived. Our case report suggests that a TLS prevention strategy could be effective when restarting imatinib chemotherapy in sensitive solid tumors like GISTs.
A 28-year-old pregnant woman presented with an abdominal mass at 12 weeks' gestation. Magnetic resonance imaging revealed a 7 cm cystic lesion arising extrinsically from the pancreatic head, which was diagnosed as a mucinous cystic neoplasm. Although we recommended surgical excision during the second trimester, the patient refused the procedure and chose to continue her pregnancy. We monitored the lesion and noted that it gradually grew to 13 cm over the course of the pregnancy. Subsequently, we enucleated it after childbirth. Histopathological examination was compatible with high-grade dysplasia and confirmed the diagnosis of mucinous cystadenoma of the pancreas.
A 64-year-old woman was admitted to our hospital due to a relapse of primary hepatic lymphoma (PHL). Three years previously, she had been referred to our hospital with a history of chronic hepatitis B for further examination of severe liver dysfunction, at which point a liver biopsy revealed PHL. She received conventional chemotherapy resulting in complete response (CR). An autologous stem cell transplantation was subsequently performed. However, 25 months after the transplantation, she suffered a relapse of PHL and was readmitted to our hospital. She achieved CR after treatment with salvage chemotherapy and then received an allogeneic bone marrow transplantation. CR has since been maintained for more than one year. This case provides insight about treatment choices in PHL.
A woman in her eighties underwent transcatheter arterial chemoembolization (TACE) with cisplatin (CDDP) for recurrence of hepatocellular carcinoma (HCC) with lymph node involvement and associated hepatitis C. She was restless and had a disturbed consciousness for the next 28 hours. Laboratory tests revealed a serum sodium level of 116 mEq/L, which had decreased from that observed at admission (136 mEq/L). She had high levels of urinary sodium, serum hypoosmolarity, and urine hyperosmolarity. She was diagnosed with the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) secondary to treatment with CDDP and the hypotonic infusions used for hydration. After treatment with isotonic saline, she regained consciousness on day 4.
A woman in her 40s presented at our department with abdominal fullness. Abdominal computed tomography showed hepatomegaly and ascites, and gastrointestinal endoscopy showed esophageal varices. A diagnosis of Budd-Chiari syndrome (BCS) was confirmed by percutaneous hepatic venography, which detected obstruction of the main hepatic vein. It was treated using percutaneous transluminal angioplasty and metallic stent placement. Rupture of the esophageal varices occurred 5 months later because of the occlusion of the stent lumen; however, she was successfully retreated with further stent placement.
A patient in her 60s was referred to our hospital with pancreatic enlargement. Laboratory data and endoscopic ultrasound-guided fine needle aspiration (EUS-FNA) revealed a nonfunctioning pancreatic neuroendocrine tumor (WHO classification 2010 G2). Resection was contraindicated because of portal vein invasion and extensive collateral vascularization. Everolimus (10 mg/day) was started after seven months of treatment with S-1 (an oral formulation of tegafur with the modulators gimeracil and oteracil) following its insurance approval in Japan. Four months later, the patient developed cough and fever, and there was radiological and clinical evidence of Grade 2 everolimus-associated interstitial pneumonia (according to the Everolimus Proper-Usage Guide). Everolimus was replaced with steroid therapy (30 mg/day), resulting in immediate symptomatic improvement. After conclusion of steroid therapy, everolimus was restarted. The patient has since remained on a dosage of 10 mg/day of everolimus, with the tumor in a state of partial response.
A 55-year-old woman was admitted to our hospital with acute hepatitis of unknown origin. She had a history of incomplete-type CREST (calcinosis, Raynaud phenomenon, esophageal dysmotility, sclerodactyly, and telangiectasia) syndrome and chronic thyroiditis approximately 10 years earlier. Although she achieved spontaneous remission without treatment, she was re-admitted 18 months later due to recurrent liver dysfunction. Liver biopsy was performed as we strongly suspected autoimmune hepatitis despite her normal serum immunoglobulin G level. Liver biopsy findings were histologically compatible with autoimmune hepatitis, and administering prednisolone (30 mg/day) led to a prompt recovery of her liver dysfunction. No relapse occurred during the tapering of prednisolone to a maintenance dose of 5 mg/day. Here we report a rare case of autoimmune hepatitis in a patient with a history of incomplete-type CREST syndrome and chronic thyroiditis.